Hail, Valley
- When
- July 21, 11:27 AM MST
- Where
- Valley County, 4.36 mi SSW of Opheim
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.790, -106.430
Trained spotter reported quarter size hail.
A low pressure trough and advancing cold front from the west interacted with a hot and humid air mass to generate mid-day strong to severe thunderstorms which strengthened into a large and damaging supercell through the afternoon hours and moved toward the east and southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A low pressure trough and advancing cold front from the west interacted with a hot and humid air mass to generate mid-day strong to severe thunderstorms which strengthened into a large and damaging supercell through the afternoon hours and moved toward the east and southeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 21, 8:49 AM MST, 2 hours 38 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Glasgow MT 949 AM MDT Sat Jul 21 2018 .DISCUSSION... Sent an update this morning to adjust the near and short term forecast into tonight with the latest observational data and the best model consensus data I could find. Generally expect overall cloudiness to increase today with storms developing along the north-south low pressure trough through our CWA today. Severe thunderstorms are expected east of Highway 13 after 2 PM. BMickelson Previous discussion: Southeast winds ahead of an approaching cold front continue to impact the Fort Peck Lake area, thus, the going Lake Wind Advisory stands and is set to expire at 18Z. From west to east across the CWA today, winds will gradually diminish and shift direction. By late in the day, much of northeast Montana should experience light northwest winds. The next focus ahead of the front will be the development of scattered strong to severe thunderstorms. Much of the mesoscale guidance shows support for convective initiation by 21Z, with much of the activity exiting east into North Dakota between 00Z and 03Z. Bufkit forecast soundings in the eastern zones show a nice veering wind profile with 0-6 km shear around 30 kts, in the presence of some instability which should yield some organized supercells and multicellular structures capable of a hail and wind threat. Some model support also exists for a second, although weaker, round of convection at night into Sunday morning. For Sunday, gusty northwest winds in a post-frontal CAA regime will ramp up across the area. Will not yet consider headlines for Fort Peck Lake given the existing advisory in place. Given amount of attention on the short term issues, the forecast was trended toward consensus model guidance for the upcoming week capturing cooler and drier weather conditions by Monday in the wake of the frontal system this weekend. Maliawco && .AVIATION... Flight Category: VFR for KGGW and KOLF. VFR becoming IFR or worse for KSDY and KGDV 20Z to 02Z this afternoon and evening. Synopsis: A cold frontal passage will help yield scattered thunderstorms for this afternoon, especially between 21-03Z. The most likely impacted terminals during this time will be from KGDV to KSDY. Expect amendments with damaging winds and large hail being the main threats. Winds: Southeast winds of 10 to 20 kts this morning will gradually become northwest at around 10 kts by this afternoon from west to east, but the NW winds probably will not reach KSDY and KGDV until later tonight. By Sunday morning, expect a stronger increase in NW winds overall. Maliawco/BMickelson && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
1143 AM MDT SAT JUL 21 2018
MTZ017-018-061-211830-
Northern Valley MT-Daniels MT-Central and Southern Valley MT-
1143 AM MDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DANIELS AND
NORTHEASTERN VALLEY COUNTIES UNTIL 1230 PM MDT...
At 1142 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Port Of Opheim to 21 miles
southwest of Opheim. Movement was northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Opheim, Richland, Baylor and Glentana.
LAT...LON 4883 10598 4850 10694 4872 10697 4900 10632
4900 10582
TIME...MOT...LOC 1742Z 227DEG 29KT 4895 10621 4870 10680
GilchristThe Glasgow radar (KGGW), 66 km away, was scanning. The volume nearest the first event began at 18:27 UTC.
16 hail, 10 thunderstorm wind. Local standard time, as filed.
Trained spotter reported quarter size hail.
Public reported quarter size hail.
Public reported quarter size hail.
Public reported ping pong ball size hail.
Public reported golf ball size hail.
Trained spotter reported hail up to the size of golf balls. Time estimated from radar.
Public reported golf ball size hail.
Public reported 60 mph wind gusts.
Public reported quarter size hail.
Public reported quarter size hail.
Public reported, via social media, several farm outbuildings severely damaged or destroyed. Time estimated by radar.
Public measured sustained winds of 87 mph and a peak wind gust of 103 mph at a trusted an accurate personal weather station. Time estimated from radar.
Public reported, via social media, ping pong ball size hail and broken windows on the north side of their house.
Public reported, via social media, 87 mph wind gusts measured by a personal weather station, and heavy rain.
Public reported, via social media, hen egg size hail and extensive tree damage.
Public estimated 60 mph wind gusts.
Public reported quarter size hail.
Public reported, via social media, 61 mph wind gusts.
Public reported quarter size hail and a damaged outdoor swing set.
Public reported, via social media, golf ball size hail.
Trained spotter reported 60 mph wind gusts.
Trained spotter reported quarter size hail.
Roosevelt County Emergency Manager reported ten to eleven empty BNSF train cars derailed.
Pubic reported, via social media, golf ball size hail.
Public estimated 70 mph wind gusts.
Sidney airport AWOS site measured 58 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774149, 774150, 774151, 774152, 774153, 774154, 774155, 774157, 774159, 774160, 774161, 774162, 774163, 774164, 774165, 774166, 774167, 774168, 774169, 774170, 774171, 774172, 774173, 774174, 774175, 774176.